Tennessee, 2019

Damaging Winds in Tennessee, June 28, 2019

June 28, 2019 · NWS MRX · 11 events in 5 counties and zones

S. Much of the event was associated with damaging downbursts from pulse convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Widely scattered severe thunderstorms formed in the heat of the afternoon with the help of an upper level low meandering around the Southeastern U.S. Much of the event was associated with damaging downbursts from pulse convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 12:39 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 28, 12:39 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
139 PM EDT Fri Jun 28 2019

.AVIATION...
Scattered thunderstorms expected to be in the vicinity of each
TAF site this afternoon and may cause brief low vis and cigs with
passing convection. Areas that receive rain this afternoon are
expected to have areas of MVFR, and potentially IFR, fog develop
later tonight, and this seems most likely at TYS and TRI at this
time. Any fog that does develop should clear out very quickly
after 12z tomorrow.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB
Hazardous weather outlook, Jun 28, 2:50 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 AM EDT Fri Jun 28 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
350 AM EDT Fri Jun 28 2019 /250 AM CDT Fri Jun 28 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 28, 12:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 PM EDT Fri Jun 28 2019

TNZ071>074-281815-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-NW Blount TN-
North Sevier TN-
148 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gatlinburg, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Townsend, Wears Valley,
Elkmont, Roundtop Mountain State Park, Walland, Wildwood, Great Smoky
Mountains National Park and Seymour.

LAT...LON 3564 8353 3561 8372 3583 8387 3590 8355
TIME...MOT...LOC 1747Z 164DEG 13KT 3567 8365

CED
Local storm report, Jun 28, 1:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 S LA FOLLETTE         36.33N 84.12W
06/28/2019  E1.00 INCH       CAMPBELL           TN   BROADCAST MEDIA

0715 PM     HAIL             3 WSW ROCKWOOD          35.86N 84.72W
06/27/2019  E0.70 INCH       ROANE              TN   BROADCAST MEDIA

&&
Special weather statement, Jun 28, 1:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
228 PM EDT Fri Jun 28 2019

TNZ069-070-073-281900-
Jefferson TN-Knox TN-North Sevier TN-
228 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...CENTRAL
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Jefferson City, Gatlinburg, Dandridge, Pigeon
Forge, Kimberlin Heights, McMahan, Wears Valley, Harrisburg,
Piedmont, Roundtop Mountain State Park, Seymour and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3571 8368 3571 8370 3580 8375 3581 8374
      3581 8375 3585 8377 3586 8378 3588 8378
      3588 8380 3601 8387 3610 8344 3576 8343
      3569 8362 3569 8367
TIME...MOT...LOC 1827Z 173DEG 11KT 3585 8358

Moulton
Special weather statement, Jun 28, 1:33 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
233 PM EDT Fri Jun 28 2019

TNZ069-071-281915-
Knox TN-NW Blount TN-
233 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND NORTHERN BLOUNT
COUNTIES UNTIL 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eagleton Village, or near Alcoa, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Halls, Friendsville, Walland, Karns, Wildwood, Lake Forest,
Bearden, Powell and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3580 8417 3581 8417 3590 8427 3591 8427
      3610 8391 3573 8374 3567 8400
TIME...MOT...LOC 1833Z 173DEG 11KT 3578 8393

Moulton
Special weather statement, Jun 28, 1:38 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
238 PM EDT Fri Jun 28 2019

TNZ042>045-281915-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
238 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
SOUTHEASTERN GREENE AND SOUTHWESTERN UNICOI COUNTIES UNTIL 315 PM
EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Mars Hill, or 13 miles southwest of Erwin, moving
northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Erwin, Banner Hill, Limestone, Embreeville, Davy Crockett Birthplace
and Rocky Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3609 8241 3601 8246 3598 8251 3597 8254
      3595 8256 3597 8258 3597 8261 3599 8260
      3601 8261 3603 8259 3607 8263 3603 8272
      3629 8264 3612 8236
TIME...MOT...LOC 1838Z 224DEG 10KT 3599 8256

Moulton
Special weather statement, Jun 28, 1:46 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
246 PM EDT Fri Jun 28 2019

TNZ068-071-086-087-281930-
Northwest Monroe TN-Loudon TN-NW Blount TN-Southeast Monroe TN-
246 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
SOUTHWESTERN BLOUNT AND CENTRAL MONROE COUNTIES UNTIL 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Madisonville, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Vonore, Greenback, Citico Beach, Fort Loudon State
Park, Tariffville, McGee Carson Peninsula, Citico, Talassee, Clover
Hill and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3561 8442 3572 8407 3540 8402 3533 8422
TIME...MOT...LOC 1846Z 157DEG 12KT 3543 8416

Moulton

The radar

The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
June 28, 1:50 PM EST
Where
Sevier County, 2.88 mi ESE of Cusick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.840, -83.650

Trees were reported down along Sugar Loaf Road.

Thunderstorm Wind, Sevier

When
June 28, 1:50 PM EST
Where
Sevier County, 0.89 mi SE of Pitner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -83.740

Trees were reported down along North Rogers Road.

Thunderstorm Wind, Cocke

When
June 28, 2:30 PM EST
Where
Cocke County, Northport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.180

Several trees were reported down along highway 35/70 near Newport.

Thunderstorm Wind, Knox

When
June 28, 2:48 PM EST
Where
Knox County, 0.56 mi E of Robinson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.950, -84.160

Trees were reported down in the Hardin Valley area.

Thunderstorm Wind, Knox

When
June 28, 3:00 PM EST
Where
Knox County, 1.49 mi NNW of Dedie
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.950, -83.990

Trees were reported down on Lonas Drive.

Thunderstorm Wind, Knox

When
June 28, 3:00 PM EST
Where
Knox County, 1.12 mi E of Beaver Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.980, -84.100

Trees and power lines were reported down in Karns along Oak Ridge Highway.

Thunderstorm Wind, Knox

When
June 28, 3:06 PM EST
Where
Knox County, 3.43 mi WSW of Byrds Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.910, -84.230

Several trees were reported down along Hickory Creek Road in West Knox county.

Thunderstorm Wind, Loudon

When
June 28, 3:25 PM EST
Where
Loudon County, 1.32 mi ESE of Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.860, -84.310

Several trees were reported down on White Wing Road.

Thunderstorm Wind, Roane

When
June 28, 3:47 PM EST
Where
Roane County, Bradbury
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.400

Twenty trees were reported down east of Kingston.

Thunderstorm Wind, Loudon

When
June 28, 3:58 PM EST
Where
Loudon County, 1.32 mi ENE of Adolphus
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.740, -84.410

Trees and power lines were reported down across the county.

Thunderstorm Wind, Loudon

When
June 28, 4:00 PM EST
Where
Loudon County, Silver Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.800, -84.300

Trees were reported down along with structural damage to garage doors and power outages near Lenoir City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824231, 824232, 824233, 824234, 824235, 824236, 824237, 824238, 824239, 824241, 824242.